Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Riverton, WY

May 21, 2004Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 21, 2004, 12:22 PM MDT for Hot Springs County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 12:22 PM MDT (18:22 UTC)
Expired
May 21, 2004, 1:00 PM MDT
In force
38 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 78 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 211822
SVRRIW
WYC017-211900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1221 PM MDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING

* UNTIL 100 PM MDT

* AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL HOT SPRINGS COUNTY...OR ABOUT
  13 MILES EAST OF THERMOPOLIS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE ALONG...BUFFALO CREEK ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4370 10806 4352 10802 4358 10764 4372 10784

$$

T. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:17 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, May 21, 2:17 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MDT FRI MAY 21 2004

.TODAY THROUGH SUNDAY NIGHT...
ADDED PATCHY FOG TO THE CENTRAL BASINS AND MUCH OF NATRONA COUNTY
FOR THIS MORNING AS RHS CLOSE TO 100 IN THESE AREAS WHERE ALMOST 1/2
OF AN INCH OF RAINFALL OCCURRED LATE FRIDAY IN SOME OF THESE AREAS.

DE-STABILIZATION OF THE AIRMASS WILL CONTINUE THROUGH TODAY WITH
LIFTED INDICES DROPPING TO NEAR MINUS 5. SCT POPS STILL LOOK GOOD FOR
SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. BEST INSTABILITY WILL
LINGER IN JOHNSON COUNTY TONIGHT. EVEN THOUGH SOME
STABILIZING OF THE ATMOSPHERE MAY TAKE PLACE INITIALLY AFTER THIS
WEAK FRONT MOVES SOUTH THROUGH THERE TODAY...OUTFLOW BOUNDARIES
SHOULD KEEP THINGS GOING THERE WELL INTO THE EVENING. EXPANDED AREA
OF SCT POPS FOR SATURDAY AS WELL WITH SURFACE UPSLOPE FLOW DRAWING IN
MORE LOW LEVEL MOISTURE EAST OF THE DIVIDE.

TROUGH OFF THE PACIFIC COAST TO APPROACH THE AREA SUNDAY. WV LOOP
SUGGESTS THE ETA WOULD BE THE BEST SOLUTION AS OPPOSED TO THE GFS
SOLUTION WHICH DIGS THE TROUGH A LITTLE MORE. AS THIS TROUGH
APPROACHES...STRONG COLD AIR ADVECTION WILL TAKE PLACE AT H7 ALONG
WITH JET DYNAMICS FROM 95 KT JET MAX AS WELL AS GOOD SURFACE
CONVERGENCE FROM FAIRLY SIGNIFICANT SURFACE BOUNDARY. FOR THESE
REASONS HAVE INCREASED POPS TO LIKELY IN NORTHWEST...INCREASED POPS
EVERYWHERE ELSE BUT KEPT POPS RELATIVELY LOW IN THE SOUTH FOR
TSRA. WINDS SHOULD INCREASE SUNDAY...ESPECIALLY IN THE SOUTHERN WIND
CORRIDOR WHERE THE RIGHT FRONT QUAD OF THE 95 KNOT JET MAX JET WILL
PROVIDE SUBSIDENCE EARLY IN THE DAY COINCIDENT WITH WESTERLY H7 WINDS
OF 45KTS.

.MONDAY THROUGH FRIDAY...
COLD UPPER TROUGH REMAINS OVER NORTH MONDAY.  JET AXIS ON BACK SIDE
OF THROUGH MOVES ACROSS TUESDAY...BRINGING IN ANTICYCLONIC FLOW
AND WARMER AIR.  MODELS IN FAIR AGREEMENT KEEPING SEASONABLE TEMPS IN
DRY WNW FLOW WEDNESDAY AND THURSDAY.  GFS OPENS UP AND
BRINGING IN UPPER LOW OFF CALIFORNIA COAST ACROSS AREA FRIDAY AND
FRIDAY NIGHT...MORE PROGRESSIVE THAN ECMWF.  WILL KEEP LOW POPS
ACROSS NORTH MONDAY AND TUESDAY THEN DRY THINGS OUT WITH SLIGHTLY
WARMER TEMPERATURES IN BREEZY TO WINDY CONDITIONS WEDNESDAY THROUGH
FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/AEM
Hazardous weather outlook, May 21, 5:00 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI MAY 21 2004

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT..

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:55 PM MDTSevere Thunderstorm WarningRIWWashakie65 min
May 21, 1:46 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
May 21, 1:48 PM MDTSevere Thunderstorm WarningRIWJohnson42 min
May 21, 2:10 PM MDTSevere Thunderstorm WarningRIWJohnson50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.